B12 and acne risk

Hi! First post and need your advice please. I need to up my B12 but am petrified of developing acne. As I have skin issues relating to allergies/reactions and rosacea I have a daily cleansing routine and elimination diet to protect it as much as possible. What experience have you had with B12, does it change the balance of the skin to make bacteria thrive in susceptible people or are my fears unfounded. Thank you!

14 Replies

oldestnewest
  • From my personal experience, and from what I've read, it can happen but it tends to be transitory. You current cleansing and elimination routine should minimise any acne so it may be that you're less likely to suffer than most people.

  • Thank you fbirder.

  • acne can be caused by the bacteria on the skin reacting to the B12 by producing an irritant.

    what treatment regime are you following with B12 - chances are that if you haven't reacted to it already then you probably won't assuming that you are upping what are high doses at the moment.

  • Hi! I'm not on supplements yet, just got to grips with vitD loading dose and now feel able to give b12 the best of my foggy brained concentration.

  • Notice from your post on TUK that you seem to be vegetarian/vegan.

    B12 is only found in animal products - meat, fish, dairy and egg - so if you don't have these in your diet you need to supplement B12 in some way. Some breakfast cereals are fortified. Would suggest that you start with a relatively low dose compared to the amounts that seem to be recommended on TUK - the RDA for B12 is somewhere around 2.4mcg (so not very much). You only need to be taking higher doses than this if you have an absorption problem and even then that isn't going to work for everyone.

    Supplementing B12 at high levels if you have an absorption problem makes it much more difficult to get a diagnosis of a B12 absorption problem and B12 deficiency and to get the proper treatment.

    Try a low dose for a while - UK recommendations for a B12 deficiency caused by dietary deficiency is 50mcg cyanocobalamin tablets daily.

    However, if you can try and speak to your GP before doing anything and if you have had B12 levels measured then get hold of a copy.

  • Thank you Gambit. I eat fish every day, no meat, no eggs. I will take your comments on board, I have a reading of less than 500 and like the slow supplementing idea.

  • serum B12 isn't a great test because people vary a lot in how the amount in their blood relates to what is going on at the cell level. The ranges are based on averages and the result is that just going by the range will miss 25% of people who are deficent but have levels above the minimum of the range but will also pick up 5%+ of people who are under the bottom of the range but aren't B12 deficient - so determining if you are B12 deficient can be quite tricky and really requires looking at symptoms.

    pernicious-anaemia-society....

    these overlap with a number of other conditions - including folate deficiency, vit D deficiency and thyroid.

    note that you are being treated for vit D deficiency - suggest that you make sure you have given this enough time to resolve and then re-evaluate whether B12 might be involved - and if possible work with your GP on this - rather than just going by whether your results correspond to a set of ranges that is problematic and jumping in to supplementation.

    If you eat fish every day dietary deficiency is unlikely which would mean any deficiency would be an absorption problem, in which case very low levels are unlikely to have any impact on how you feel.

  • Thank you Gambit, my b12 was 340. I do have patches of numbness on my body, shooting pains hands and feet, lightheadedness and exhaustion. The crossover symptoms with vitD deficiency is a problem. You have given me a lot to think about, thank you.

  • I have really sensitive acne prone skin and i find that providing i follow a good skin care routine my acne is no worse than before. Good luck the benefits from having the injection far outweigh the possible downsides.

  • Thank you Gayle, good to know.

  • I have skin issues and B12 has not made things better or worse. My face goes quite red for about an hour on the day of an injection but that can happen anyway at random.

  • Thank you Frodo.

  • I've had skin issues for many years, and my B12 injections and nasal spray (when I use it) don't make it worse. (I've had the skin issues much longer than I've been having B12 injections.)

  • Thank you for responding Pebble73.

You may also like...